Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Austin/San Antonio, TX

March 27, 201816 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Mar 27, 2018, 7:56 PM CDT for 16 counties in Texas. It took effect at Mar 27, 2018, 10:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2018, 7:56 PM CDT (00:56 UTC)
In effect from
Mar 27, 2018, 10:00 PM CDT
Expired
Mar 28, 2018, 7:00 PM CDT
In force
21 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Lavaca County, TX, Lee County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 34 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS64 KEWX 280056
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
756 PM CDT Tue Mar 27 2018

...Multiple rounds of heavy rain could lead to localized flash
flooding through Wednesday evening...

TXZ172-173-189>194-205>209-221-223-225-280900-
/O.NEW.KEWX.FF.A.0001.180328T0300Z-180329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burnet-Williamson-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Bexar-
Comal-Guadalupe-Caldwell-Fayette-Wilson-Gonzales-Lavaca-
Including the cities of Burnet, Georgetown, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, San Antonio, 
New Braunfels, Seguin, Lockhart, La Grange, Floresville, 
Gonzales, and Halletsville
756 PM CDT Tue Mar 27 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, Bastrop, Bexar, Blanco, Burnet, 
  Caldwell, Comal, Fayette, Gonzales, Guadalupe, Hays, Kendall, 
  Lavaca, Lee, Travis, Williamson, and Wilson. 

* Through Wednesday evening

* Showers and thunderstorms producing heavy rainfall which could
  lead to flash flooding.

* Rainfall amounts: 1 to 3 inches with localized 5+ inches
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
571 
WGUS64 KEWX 280834
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
334 AM CDT Wed Mar 28 2018

...Multiple rounds of heavy rain could lead to localized flash
flooding through this evening...

TXZ172-173-189>194-205>209-221-223-225-290000-
/O.CON.KEWX.FF.A.0001.000000T0000Z-180329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burnet-Williamson-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Bexar-
Comal-Guadalupe-Caldwell-Fayette-Wilson-Gonzales-Lavaca-
Including the cities of Burnet, Georgetown, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, San Antonio, 
New Braunfels, Seguin, Lockhart, La Grange, Floresville, 
Gonzales, and Halletsville
334 AM CDT Wed Mar 28 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bastrop, Bexar, Blanco, Burnet, Caldwell, Comal, 
  Fayette, Gonzales, Guadalupe, Hays, Kendall, Lavaca, Lee, 
  Travis, Williamson, and Wilson. 

* Through this evening

* Showers and thunderstorms producing heavy rainfall which could 
  lead to flash flooding. 

* Rainfall amounts: So far 1 to 3 inches with localized 4 inches
  has occurred. New additional rainfall amounts of 1 to 3 inches
  will be possible through early this evening for a grand total of
  3-5 inches with locally higher amounts of 6 to 7 inches. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
898 
WGUS64 KEWX 282000
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
300 PM CDT Wed Mar 28 2018

...Additional rainfall expected for portions of the Texas Coastal
Plains yielding a continued flooding risk through this evening...

TXZ172-173-189>192-205-206-282100-
/O.CAN.KEWX.FF.A.0001.000000T0000Z-180329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burnet-Williamson-Kendall-Blanco-Hays-Travis-Bexar-Comal-
Including the cities of Burnet, Georgetown, Boerne, Blanco, 
San Marcos, Austin, San Antonio, and New Braunfels
300 PM CDT Wed Mar 28 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Texas has
been cancelled. Showers and thunderstorms have moved off to the
east and southeast as the cold front continues to move off toward
the Texas Gulf Coast. Significant additional rainfall
accumulations are not expected.

$$

TXZ193-194-207>209-221-223-225-290000-
/O.CON.KEWX.FF.A.0001.000000T0000Z-180329T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bastrop-Lee-Guadalupe-Caldwell-Fayette-Wilson-Gonzales-Lavaca-
Including the cities of Bastrop, Giddings, Seguin, Lockhart, 
La Grange, Floresville, Gonzales, and Halletsville
300 PM CDT Wed Mar 28 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bastrop, Caldwell, Fayette, Gonzales, Guadalupe, 
  Lavaca, Lee, and Wilson. 

* Until 7 PM CDT this evening

* Showers and thunderstorms producing heavy rainfall which could 
  lead to flash flooding. 

* Rainfall amounts: So far 1 to 3 inches with localized 4 inches
  has occurred across the watch area. New additional rainfall 
  amounts of 1 to 2 inches will be possible through this evening 
  for a grand total of 3-5 inches with locally higher amounts of 6
  inches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Mar 27, 7:16 PM CDT, 40 minutes earlier.

Area forecast discussion, Mar 27, 7:16 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
716 PM CDT Tue Mar 27 2018

.AVIATION...

Tumultuous flying and airport operation forecast expected through
the overnight hours and into Wednesday as multiple rounds of showers
and thunderstorms look to impact all sites. KAUS/KSAT/KSSF will have
greater impacts as KDRT will miss the possible second round early
Wednesday morning. Light -SHRA is ongoing near KAUS/KSAT/KSSF as of
00Z. TSRA is expected to then develop over Mexico and spread
northeast from 05Z-12Z into the TAF sites. KDRT will be near or under
TSRA near 02Z-07Z. TSRA could be strong to severe at times along
with very heavy rainfall. Visibilities will be reduced to 2-4SM and
likely lower if strong storms are right over the airport. Turbulence
and around the stronger storms is to be expected. General low-end
MVFR and high-end IFR will occur but brief LIFR conditions will be
possible.

SHRA/TSRA should exit east of the TAF sites by 21Z Wednesday
afternoon as another round of storms develops in the Coastal Plains
and points heat towards KHOU/IAH and KVCT. VFR will return Wednesday
afternoon.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT Tue Mar 27 2018/

SHORT TERM (Tonight through Wednesday Night)...
Key Messages:
- Widespread showers and storms develop late tonight through
  Wednesday morning.
- 1-2 inches of rainfall appears likely along the I-35 corridor
  counties as well as points east that are north of I-10. Localized
  pockets up to 4 inches are possible.
- Despite the likelihood of localized heavy rainfall, widespread
  flash flooding is currently not expected given the recent dry
  conditions. However isolated pockets of flooding can't be ruled
  out, especially in areas prone to more rapid runoff such as urban
  areas.
- Some storms tonight and Wednesday could become severe, containing
  large hail and damaging straight-line winds.
- Conditional risk of strong to severe storms near and east of I-35
  Wednesday afternoon and evening.

Early convective outflow boundaries and cool pool to the north have
pushed the weak surface boundary southeast to just south of a Llano
Fredericksburg to Del Rio line. The boundary per HRRR will slow
southward movement through the afternoon and early evening. Aircraft
soundings at SAT and AUS continue to indicate cap between 800-700mb,
although weakening since late this morning. Isolated streamer showers
will continue beneath the weakening cap through the afternoon. Can't
rule out an isolated storm or two through early evening near the
aforementioned surface boundary and across Central Texas.

Bigger concerns to the forecast come tonight into Wednesday morning.
Convection is forecast to rapidly develop upstream across the higher
terrain in northern Coahuila by early evening in response to height
falls ahead of a strong ejecting shortwave impulse. The showers and
storms should expand in coverage as they cross into the southwest
CWA between 02Z-04Z near what's left of the aforementioned boundary.
Deep layer shear vectors parallel to the boundary should allow the
convection to organize into clusters on the cool side of the
boundary, which in turn will help push the boundary southeast. Models
indicate increased divergence aloft as 110 kt 300mb jet streak noses
into the region, and deep omega values spreading northeast through
the area, and the convection could expand significantly in coverage
overnight to the northeast, becoming widespread through portions of
the eastern Hill Country, I-35 corridor, and portions of the Winter
Garden and Brush Country regions.

Upwards of 1500-2000 J/Kg of MUCAPE could still be present in
portions of the warm sector coinciding with bulk shear values of
60-70 kts. This will support a risk of severe storms with large hail
and damaging straight-line winds tonight. We have included this
mention in the grids and zones.

PWATs are progged to climb to around 1.4-1.7 inches tonight, near
record values for this time of year. Could be some pockets of
training given the evolution of storms expected above. 1-2 inches of
rainfall average appear likely along the I-35 corridor counties and
east of I-35 and north of I-10. Localized pockets up to 4 inches are
possible through this region, and indicated by GFS, Canadian, and
Texas Tech 4 km WRF. We have added locally heavy rainfall into the
forecast grids and zones. Given the recent drought conditions and
difficulty pinpointing exactly where the heavier pockets fall, we
will hold off on a Flash Flood Watch at this time. Nevertheless, some
localized areas of flooding could occur, especially in urban areas.

The thunderstorm evolution during the day on Wednesday and into
Wednesday evening afternoon remains difficult to pin down. It will
be highly dependent on how progressive and widespread showers and
storms are in the morning that potentially stabilize the atmosphere.
The Texas Tech WRF, which is the most robust with overnight and
early morning convection, does stabilize things across the region
mid morning through early afternoon. An uptick in convective
development is noted near and east of I-35 late Wednesday afternoon
by most global models, than NAM12, and Texas Tech WRF as conditions
de-stabilize ahead of the cold front and main forcing in the base of
the trough swings through. Should storms re-develop late Wednesday
afternoon, can't rule out some of these storms being strong to
severe, producing hail and damaging straight-line winds, given the
steep mid level lapse rates and strong bulk shear values.
Precipitation should end west to east overnight into Thursday
morning.

LONG TERM (Thursday through Tuesday)...
Drier air will shift into the region Thursday and Friday. A return
flow will setup Saturday and strengthen through the weekend, becoming
breezy at times and producing warmer temperatures and an eventual
return of clouds by Sunday. The ECMWF continues to indicate a
frontal passage Monday and disturbance aloft producing a chance for
precipitation. The GFS is farther north with the front but does show
a disturbance in the southwest flow aloft generating precipitation
over the region Monday, while the Canadian stalls the front over the
area. Confidence in the temperature and PoP forecast is currently
low at this time for Monday and will continue with 20 PoPs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  74  57  81  53 / 100  90  40  -    0
Austin Bergstrom Intl Airport  65  76  56  81  51 / 100  90  40  -    0
New Braunfels Muni Airport     66  78  57  82  52 / 100  90  40  -    0
Burnet Muni Airport            61  71  51  77  48 /  90  70  20   0   0
Del Rio Intl Airport           63  84  53  86  54 /  70  20  -    0   0
Georgetown Muni Airport        61  72  53  79  50 / 100  90  40   0   0
Hondo Muni Airport             67  80  54  86  52 / 100  60  30   0   0
San Marcos Muni Airport        65  77  56  82  52 / 100  90  40  -    0
La Grange - Fayette Regional   69  78  59  81  54 /  90  90  70  10   0
San Antonio Intl Airport       68  78  59  83  53 / 100  90  40   0   0
Stinson Muni Airport           68  79  59  84  54 / 100  90  40  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Allen
Synoptic/Grids...TB3
Public Service/Data Collection...Treadway
Hazardous weather outlook, Mar 27, 3:19 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
319 PM CDT Tue Mar 27 2018

TXZ171>173-183>194-202>209-217>225-228-282030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
319 PM CDT Tue Mar 27 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Numerous showers and storms are expected tonight into early
Wednesday morning. Some storms could become severe, producing
large hail up to golfball sized and damaging straight-line winds
up to 60 mph. In addition, locally heavy rain is possible
overnight and Wednesday morning across through the I-35 corridor
counties and east which may produce isolated pockets of flooding,
especially in urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and storms will be ongoing early Wednesday
morning near and east of I-35. Some storms early Wednesday morning
could be strong to severe, producing large hail and damaging
straight-line winds.

A final round of storms is possible near and east of I-35 late
Wednesday afternoon through Wednesday evening. Some storms could
again be strong to severe, with hail and damaging straight-line
winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to submit rainfall, hail, and wind reports.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 10:13 PM CDTSpecial Weather StatementEWXDimmit47 min
Mar 27, 10:30 PM CDTSpecial Weather StatementEWXMedina45 min
Mar 27, 11:15 PM CDTSpecial Weather StatementEWXMedina30 min
Mar 27, 11:17 PM CDTSpecial Weather StatementEWXMedina43 min
Mar 27, 11:46 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick59 min
Mar 27, 11:52 PM CDTSevere Thunderstorm WarningEWXFrio53 min
Mar 27, 11:55 PM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
Mar 27, 11:56 PM CDTSpecial Weather StatementEWXBandera64 min
Mar 28, 12:08 AM CDTSpecial Weather StatementEWXVal Verde52 min
Mar 28, 12:21 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina39 min
Mar 28, 12:34 AM CDTSevere Thunderstorm WarningEWXDimmit41 min
Mar 28, 12:44 AM CDTSpecial Weather StatementEWXGillespie46 min
Mar 28, 1:05 AM CDTSpecial Weather StatementEWXLlano40 min
Mar 28, 1:26 AM CDTSpecial Weather StatementEWXMaverick49 min
Mar 28, 1:36 AM CDTAreal Flood AdvisoryEWXBexar, Medina3 hr
Mar 28, 2:02 AM CDTSpecial Weather StatementEWXComal28 min
Mar 28, 2:25 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Hays, Kendall3 hr
Mar 28, 2:38 AM CDTSpecial Weather StatementEWXDimmit37 min
Mar 28, 2:40 AM CDTFlash Flood WarningEWXBexar, Medina6 hr
Mar 28, 3:12 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Mar 28, 3:56 AM CDTFlash Flood WarningEWXComal, Hays, Travis, Williamson6 hr
Mar 28, 4:12 AM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Mar 28, 4:51 AM CDTTornado WarningEWXCaldwell24 min
Mar 28, 7:34 AM CDTRiver Flood WarningEWXTravis15 hr
Mar 28, 7:57 AM CDTSpecial Weather StatementEWXUvalde48 min
Mar 28, 8:09 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala51 min
Mar 28, 8:33 AM CDTSevere Thunderstorm WarningEWXMedina42 min
Mar 28, 8:48 AM CDTFlash Flood WarningEWXMedina3 hr
Mar 28, 9:16 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina59 min
Mar 28, 9:55 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe5 hr
Mar 28, 10:16 AM CDTSpecial Weather StatementEWXBexar44 min
Mar 28, 10:39 AM CDTFlash Flood WarningEWXBastrop, Caldwell, Comal, Guadalupe, Hays, Travis and 1 more3 hr
Mar 28, 10:57 AM CDTSpecial Weather StatementEWXGuadalupe48 min
Mar 28, 10:59 AM CDTRiver Flood WarningEWXBexar7 hr
Mar 28, 11:40 AM CDTSpecial Weather StatementEWXCaldwell50 min
Mar 28, 2:17 PM CDTRiver Flood WarningEWXBexar, Wilson34 hr
Mar 28, 2:42 PM CDTRiver Flood WarningEWXBexar18 hr

Nearby

Flash Flood Watches in Texas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.